Home Drug Rehab Drug Overdose

Call Us Now for a FREE Consultation Today! (877) 659-4555

Drug Overdose

The terms ‘drug overdose’, ‘overdose’ or simply ‘OD’ refer to the consumption of a drug beyond safe or recommended levels. A drug overdose may result into toxicity, severe damage to the health and even death. Drug overdose is a problem often encountered by drug addicts. It is important to spread awareness regarding this topic to unpleasant incidents.

Table of Contents:

  • 1.What is drug overdose?
  • 2.What are the causes of drug overdose?
  • 3.What are the signs and symptoms of drug overdose?
  • 4.What are the risk factors for drug overdose?
  • 5.What to do in case of an overdose?
  • 6.How to prevent drug overdose?

What is drug overdose?

The drug overdose refers to a condition where a user has taken drug in a quantity above and beyond safe levels. Drug overdoses maybe intentional or accidental. How much amount of a drug may result into an overdose varies greatly from one user to the other. Some people are more sensitive than others so even a small quantity of a drug may result into an overdose while the others can take much higher quantities of a drug without facing any serious consequences. So there are not any hard and fast rules regarding what are the safe limits for a certain drug.

Drug Overdose

When a certain drug is taken in much higher quantities, the body doesn’t handle it well. Body’s metabolic system fails to detoxify the drug as fast as it is being administrated in the body. Anyone can be a victim of drug overdose. But it is most common among toddlers who ingest the drug accidently and teenagers.

What are the causes of drug overdose?

The risk of overdose is always associated with a drug and cannot be eliminated. But it can be decreased a great deal if precautionary measures are taken. Drug overdose is either intentional or accidental. Addicts taking drugs are at a higher risk of overdosing.

  • Accidental overdose:
    Small children and toddlers are highly likely to overdose on a drug. Since they tend to put everything in mouth without being aware of the consequences, drugs and medications should be kept out of their reach. Even a small amount is enough for their tiny bodies to result into an overdose. Mentally handicapped adults are also at a risk of overdosing when drugs are kept within their reach.
  • Intentional overdose:
    Teenagers and adults sometimes intentionally overdose on drugs to harm and even kill themselves. They may use one or a combination of drugs to carry out a successful suicide attempt. People who try to commit suicide by overdosing usually suffer from an underlying undiagnosed and untreated mental condition such as depression, anxiety etc. It is important to provide them psychological help in order to avoid a similar incident in future.

What are the signs and symptoms of a drug overdose?

The signs and symptoms of drug overdose may vary depending upon the drug taken, amount of the drug ingested and whether or not it was taken in combination with another drug. Common signs and symptoms of drug overdose may include:

  • Dilated pupils
  • Chest pain
  • Nausea
  • Vomiting
  • Problem walking
  • Extreme difficulty while breathing or complete failure to breathe that indicates an airway blockage
  • Difficulty swallowing
  • Paranoia
  • Agitation
  • Involuntary tremors
  • Seizures
  • Severe shivering
  • Disorientation
  • Violent behavior
  • Excessive aggression
  • Blueness of lips and nail beds
  • High body temperature
  • Confusion
  • Irresponsiveness
  • Unconsciousness
  • Coma
  • Death

Having a few of these symptoms may indicate a drug overdose. Immediate medical care is needed to prevent any further complications.

What are the risk factors for drug overdose?

When dealing with a drug, there is always a chance of overdose. But there are certain factors that may further worsen the condition by increasing the risk of an overdose such as:

  • Drug dependence both physical and psychological
  • Exposure of drug to small children
  • Taking the drug in combination with other drugs or alcohol
  • Taking a large amount of a drug without having any idea about the safe limits
  • Smoking or injecting drug in large amounts
  • Not seeking medical care for psychological issues
  • Being recently released from a prison
  • Increasing greater amount of drug to cope with drug tolerance
  • Having suicidal tendencies
  • Resuming drug after quitting it for a while
  • Low tolerance for drug use

It is recommended to take special care when a loved one is dealing with one of the above mentioned conditions or is a drug addict. Proper medical treatment and recovery programs should be made available to the patient.

What to do in case of a drug overdose?

If a person is spotted with a few of above mentioned drug overdose symptoms, emergency medical care should be provided by calling 911 without any further delay. While waiting for help to arrive, measure should be taken to calm the patient down. However, it is important to take care during the process since the patient may harm himself or people around him in a fit of extreme aggression. The following procedures can be implemented meanwhile:

  • Check if the patient is breathing and see his pulse rate
  • If the person seems unconscious, try to communicate with them in an attempt to bring them back to consciousness
  • If you know the procedure and is needed, give them a CPR
  • Keep the person from consuming anymore of the drug of abuse
  • Try to obtain as much information as possible from the patient. It is recommended to keep the information like weight and age of the patient, amount of the drug taken and when was the last time drug was taken available to give it to emergency care providers.
  • Stay calm throughout the process

How to prevent a drug overdose?

It is not possible to completely eliminate the risk of a drug overdose. Even people who are taking therapeutic drugs under supervision of a doctor are at a risk of drug overdose. Precautions like

  • Having an information about the drug, recommended dosage, signs and symptoms of drug overdose
  • Avoiding intake of a drug combined with another drug or alcohol
  • Taking the drug in low amounts if you have not taken it in while
  • Keeping the medications and drugs out of the reach of children
  • Keeping the drug away from mentally unstable people
  • Providing psychological help to a loved one coping with a mental illness
  • Seeking substance abuse treatment for yourself or a loved one in case of an addiction

may help in this regard. The most effective way to prevent an overdose is not to take the drug at all. For an addict, proper rehabilitation and detoxification programs are necessary to recover. Drug overdose can be a fatal condition, make sure to take precautionary measure while dealing with a drug to ensure the safety of you and your loved ones.

SPEEDY RECOVERY FROM DRUG & ALCOHOL ADDICTION?

Road to drug and alcohol recovery is easy if you follow our extensive addiction recovery guide.

book